Concept: Non-steroidal anti-inflammatory drug
To investigate the efficacy and safety of paracetamol (acetaminophen) in the management of spinal pain and osteoarthritis of the hip or knee.
Objective To characterise the determinants, time course, and risks of acute myocardial infarction associated with use of oral non-steroidal anti-inflammatory drugs (NSAIDs).Design Systematic review followed by a one stage bayesian individual patient data meta-analysis.Data sources Studies from Canadian and European healthcare databases.Review methods Eligible studies were sourced from computerised drug prescription or medical databases, conducted in the general or an elderly population, documented acute myocardial infarction as specific outcome, studied selective cyclo-oxygenase-2 inhibitors (including rofecoxib) and traditional NSAIDs, compared risk of acute myocardial infarction in NSAID users with non-users, allowed for time dependent analyses, and minimised effects of confounding and misclassification bias. Exposure and outcomes Drug exposure was modelled as an indicator variable incorporating the specific NSAID, its recency, duration of use, and dose. The outcome measures were the summary adjusted odds ratios of first acute myocardial infarction after study entry for each category of NSAID use at index date (date of acute myocardial infarction for cases, matched date for controls) versus non-use in the preceding year and the posterior probability of acute myocardial infarction.Results A cohort of 446 763 individuals including 61 460 with acute myocardial infarction was acquired. Taking any dose of NSAIDs for one week, one month, or more than a month was associated with an increased risk of myocardial infarction. With use for one to seven days the probability of increased myocardial infarction risk (posterior probability of odds ratio >1.0) was 92% for celecoxib, 97% for ibuprofen, and 99% for diclofenac, naproxen, and rofecoxib. The corresponding odds ratios (95% credible intervals) were 1.24 (0.91 to 1.82) for celecoxib, 1.48 (1.00 to 2.26) for ibuprofen, 1.50 (1.06 to 2.04) for diclofenac, 1.53 (1.07 to 2.33) for naproxen, and 1.58 (1.07 to 2.17) for rofecoxib. Greater risk of myocardial infarction was documented for higher dose of NSAIDs. With use for longer than one month, risks did not appear to exceed those associated with shorter durations.Conclusions All NSAIDs, including naproxen, were found to be associated with an increased risk of acute myocardial infarction. Risk of myocardial infarction with celecoxib was comparable to that of traditional NSAIDS and was lower than for rofecoxib. Risk was greatest during the first month of NSAID use and with higher doses.
To investigate the cardiovascular safety of non-steroidal anti-inflammatory drugs (NSAIDs) and estimate the risk of hospital admission for heart failure with use of individual NSAIDs.
Non-steroidal Anti-inflammatory Drug use is associated with increased risk of Out-of-hospital Cardiac Arrest: A nationwide Case-Time-Control study
- European heart journal. Cardiovascular pharmacotherapy
- Published 11 months ago
Non-steroidal anti-inflammatory drugs (NSAIDs) are widely used and have been associated with increased cardiovascular risk. Nonetheless, it remains unknown whether use of NSAIDs is associated with out-of-hospital cardiac arrest (OHCA).
Certain non-steroidal anti-inflammatory drugs (NSAIDs) (e.g., rofecoxib [Vioxx]) increase the risk of heart attack and stroke and should be avoided in patients at high risk of cardiovascular events. Rates of cardiovascular disease are high and rising in many low- and middle-income countries. We studied the extent to which evidence on cardiovascular risk with NSAIDs has translated into guidance and sales in 15 countries.
The common non-steroidal anti-inflammatory drug ibuprofen has been associated with a reduced risk of some age-related pathologies. However, a general pro-longevity role for ibuprofen and its mechanistic basis remains unclear. Here we show that ibuprofen increased the lifespan of Saccharomyces cerevisiae, Caenorhabditis elegans and Drosophila melanogaster, indicative of conserved eukaryotic longevity effects. Studies in yeast indicate that ibuprofen destabilizes the Tat2p permease and inhibits tryptophan uptake. Loss of Tat2p increased replicative lifespan (RLS), but ibuprofen did not increase RLS when Tat2p was stabilized or in an already long-lived strain background impaired for aromatic amino acid uptake. Concomitant with lifespan extension, ibuprofen moderately reduced cell size at birth, leading to a delay in the G1 phase of the cell cycle. Similar changes in cell cycle progression were evident in a large dataset of replicatively long-lived yeast deletion strains. These results point to fundamental cell cycle signatures linked with longevity, implicate aromatic amino acid import in aging and identify a largely safe drug that extends lifespan across different kingdoms of life.
Folklore remedies for pain and inflammation in rheumatoid arthritis include the application of magnets and copper to the skin. Despite the popular use of devices containing magnets or copper for this purpose, little research has been conducted to evaluate the efficacy of such treatments.
INTRODUCTION: Sweet’s syndrome is an acute neutrophilic dermatosis characterized by a diffuse dermal infiltrate of mature neutrophils. In most cases, it occurs as an isolated phenomenon (idiopathic Sweet’s syndrome) but it can be drug induced or associated with a variety of underlying diseases such as infections, neoplasms, and chronic inflammatory diseases. The association between Sweet’s syndrome and ankylosing spondylitis is rare. Only a few cases have been reported in the literature. We report a new case in which we describe an outbreak of acute neutrophilic dermatosis revealing ankylosing spondylitis. CASE PRESENTATION: A 33-year-old Moroccan man presented with large-joint polyarthralgia, inflammatory pain in his buttocks and lower lumbar spine, fever and skin lesions. On examination, the patient had a low-grade fever, six tender but not swollen joints, limitation of motion of the lumbar spine, and painful erythematous maculopapules over his face, neck, and hands. Laboratory tests showed hyperleukocytosis, and elevated erythrocyte sedimentation rate and C-reactive protein. The immunological tests and infectious disease markers were negative. Investigations for an underlying neoplastic disease remained negative. Magnetic resonance imaging showed a bilateral sacroiliitis. Skin biopsy findings were consistent with Sweet’s syndrome. The diagnosis of Sweet’s syndrome associated with ankylosing spondylitis was established. Nonsteroid anti-inflammatory drugs were started and the patient showed rapid clinical and biological improvement. CONCLUSION: Three observations of the association between Sweet’s syndrome and spondylarthropathy have been reported in the literature. The cause of this association remains unclear. Some hypotheses have been developed, but further studies are needed to confirm or refute them.
- Allergology international : official journal of the Japanese Society of Allergology
- Published almost 5 years ago
Angioedema is the end result of deep dermal, subcutaneous and/or mucosal swelling, and is potentially a life-threatening condition in cases where the pharynx or larynx is involved. Drug-induced angioedema has been reported to occur in response to a wide range of drugs and vaccines. Drug-induced angioedema, like other cutaneous drug reactions, has been reported to be most frequently elicited by beta-lactam antibiotics and non-steroidal anti-inflammatory drugs, although reliable data from epidemiologic studies are scarce. Recent reports suggested an increasing role of angiotensin-converting enzyme inhibitors (ACEIs) in the causation of life-threatening angioedema. ACEI-related angioedema is never accompanied by urticaria and occurs via a kinin-dependent mechanism. ACEI-related angioedema not only can start years after beginning the treatment, but it can then recur irregularly while under that treatment. Furthermore, allergy tests are unreliable for the diagnosis of ACEI-related angioedema, and so the relationship between angioedema and ACEIs is often missed and consequently quite underestimated. Accordingly, better understanding of the kinin-dependent mechanism, which is particular to angioedema, is necessary for the appropriate management of drug-induced angioedema.
- Tidsskrift for den Norske lægeforening : tidsskrift for praktisk medicin, ny række
- Published about 5 years ago
Hand pain is a relatively common complaint, and careful anamnesis and clinical examination may reveal its aetiology. Multiple joint involvement suggests either osteoarthritis or inflammatory arthritis. In the returning traveller, a more exotic explanation might be the case. A 31 year old woman was referred to our outpatient clinic for evaluation due to peripheral joint arthralgia. The symptoms started six months earlier, on the same day she returned from a three-week holiday in India. There were no signs of inflammatory arthritis or osteoarthritis. Blood tests were normal. Chikungunya virus serology was positive. The patient received symptomatic treatment with nonsteroid anti-inflammatory drugs and improved over a period of months. We describe the first case of Chikungunya fever diagnosed in our hospital.